Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 45, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 24, 1999, 5:07 PM EDT for Essex County, Massachusetts. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1999, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 24, 1999, 6:15 PM EDT
- In force
- 68 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Essex County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:00 PM EDT | Hail 1 | Rowley, MA | |
| Jul 24, 6:10 PM EDT | Thunderstorm Wind 75 | Andover, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
806
WUUS1 KBOS 242110 RRA
SVRBOS
MAC009-242215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
507 PM EDT SAT JUL 24 1999
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ESSEX COUNTY IN EASTERN MASSACHUSSETTS
INCLUDING GLOUCESTER...NEWBURYPORT
* UNTIL 615 PM EDT.
* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTH OF ROWLEY...OR ABOUT 4 MILES
SOUTH OF NEWBURYPORT...MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE SALISBURY...ROCKPORT...
IPSWICH AND ESSEX.
THIS IS AN UNUSUALLY SEVERE THUNDERSTORM WHICH IS CAPABLE OF
PRODUCING BOTH LARGE HAIL AND EXTREMELY DAMAGING WINDS. REMEMBER
SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE
ADVANCED WARNING.
$$
FRANKLIN/YOUNGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 300 PM EDT SAT JUL 24 1999 DISC: CNVTN BGNG TO FIRE UP ACRS SNE. LOTS OF LATENT HEAT ENERGY AVBL WITH SFC TEMPS CLIMBING INTO LWR 90S AND DEW PTS IN LOW TO MID 70S. INSTBY INCRG HWVR 500 MB TEMPS STILL WARM WITH MODEL FCSTS SHOWING ABT -8C ACRS THE FCST AREA THIS AFTN. ALL THE CVTV INDEXES INCRG SPCLY W WITH CAPES RCHG ABT 1500 OR SLTLY ABV, LIS -4 TO -6, BUT COOLING AT 500 MB TNGT SHOWN BY ETA TNGT WL RESULT IN TEMPS FALLING TO ABT -12C. THIS IS EXPCT TO EXTD THE PD OF STG CNVTN FM THIS AFTN THRU A GOOD PTN OF TNGT WITH THE DESTABILIZATION ALF. MODELS MOV UPR LOW CNTR SEWD ACRS NRN NEW ENGLAND AND KEEP SFC CNTR NR THE FCST AREA WITH SFC TROF STILL MAINLY W THRU 00Z MON. THIS INDICATES SHWRS/TSTMS SHUD CONT SUN AND PSBLY SUN NGT AND MON, HWVR WITH SOME OF LOW LVL LATENT HEAT REALEASED IT IS LESS LIKELY THAT TSTMS WL BE AS STG WITH AS HVY RAIN. CURRENT AREAS OF CONCERN ARE THE TSTMS ACRS NRN CT AND NR NRN HILLSBOROUGH. THEN LN OF CNVTN ACRS S-SE CNTRL NY ALSO HEADING FOR SE MA AND NRN CT SO IT APPRS A BUSY PD OF SVR WX COMMING UP. .BOX...SCA EARLY TNGT CHH-WATCH HILL AND ADJACENT BAYS/SOUNDS. SVR TSTM WATCH ACRS SNE ALL THE FCST AREA ALG AND W OF A LN ROUGHLY PVD TO BOS THRU 9 PM. DMH
In the hours before
Special weather statement, Jul 24, 11:19 AM EDT, 5 hours 48 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-242021- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1119 AM EDT SAT JUL 24 1999 ...SOME THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING MAY BECOME SEVERE... WARM...VERY MOIST AND UNSTABLE AIR WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE STRONG THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT. THESE STORMS WILL LIKELY BE ACCOMPANIED BY FREQUENT LIGHTNING...STRONG GUSTY WINDS AND POSSIBLY LARGE HAIL. TORRENTIAL RAINFALL ACCOMPANYING SOME OF THESE STORMS WILL CREATE LOCALIZED STREET FLOODING AND RAPID RISES ON SMALL STREAMS. THE GREATEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WILL EXTEND FROM THE CONNECTICUT VALLEY AND CENTRAL HILLS INTO SOUTHWEST NEW HAMPSHIRE...AN AREA WEST OF A LINE FROM NASHUA NEW HAMPSHIRE THROUGH WORCESTER MASSACHUSETTS TO NORWICH CONNECTICUT. THIS RISK OF SEVERE WEATHER WILL SPREAD EAST ACROSS THE REMAINDER OF THE REGION THROUGH THIS EVENING. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR DURING THE TIME OF PEAK AFTERNOON HEATING FROM 2 PM AND CONTINUE THROUGH 9 PM. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT. SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE PREPARED TO RELAY REPORTS LATER TODAY SHOULD SEVERE WEATHER DEVELOP. DCY
Local storm report, Jul 24, 3:07 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
307 PM EDT SAT JUL 24 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 PM EASTFORD CT .75 INCH HAIL
07/24/99 WINDHAM DIME SIZE HAIL REPORTED
VIA AMATEUR RADIO.The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:08 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 67 min |
| Jul 24, 4:34 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 41 min |
| Jul 24, 5:14 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 46 min |
| Jul 24, 5:53 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 52 min |
| Jul 24, 6:58 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 47 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.